Ondansetron-induced multifocal encephalopathy

Mayo Clin Proc. 2003 Sep;78(9):1150-2. doi: 10.4065/78.9.1150.

Abstract

We treated a patient who developed transient multifocal encephalopathy with extrapyramidal symptoms (oromandibular dystonia, oculogyric crisis, and limb dystonia) in temporal proximity to ondansetron administration on emergence from general anesthesia. No other medications known to cause extrapyramidal reactions were administered. Although these symptoms resolved fully, the presentation was dramatic and resembled the symptoms of structural brain injury. Ondansetron is used frequently as an antiemetic agent in many clinical settings and is not limited to surgical patients. Therefore, the entire medical community should be cognizant of this potential adverse reaction.

Publication types

  • Case Reports

MeSH terms

  • Antiemetics / administration & dosage
  • Antiemetics / adverse effects*
  • Brain Diseases / chemically induced*
  • Dystonia / chemically induced*
  • Female
  • Hand
  • Humans
  • Mandible
  • Middle Aged
  • Mouth
  • Ocular Motility Disorders / chemically induced*
  • Ondansetron / administration & dosage
  • Ondansetron / adverse effects*
  • Postoperative Nausea and Vomiting / prevention & control

Substances

  • Antiemetics
  • Ondansetron